Alert archive / Montana / Wind Advisories in 2023

Wind Advisory 7, NWS Missoula, MT

September 20, 20238 counties in Montana

NWS Missoula, MT issued this wind advisory at Sep 20, 2023, 11:32 AM MDT for 8 counties in Montana. It took effect at Sep 20, 2023, 6:00 PM MDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2023, 11:32 AM MDT (17:32 UTC)
In effect from
Sep 20, 2023, 6:00 PM MDT
Expired
Sep 21, 2023, 9:55 AM MDT
In force
16 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

602 
WWUS75 KMSO 201732
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1132 AM MDT Wed Sep 20 2023

MTZ002-043-220000-
/O.NEW.KMSO.WI.Y.0007.230921T0000Z-230922T0000Z/
West Glacier Region-Potomac/Seeley Lake Region-
1132 AM MDT Wed Sep 20 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT 
THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...West Glacier Region and Potomac/Seeley Lake Region.

* WHEN...From 6 PM this evening to 6 PM MDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ003-220000-
/O.NEW.KMSO.WI.Y.0007.230921T0000Z-230922T0000Z/
Flathead/Mission Valleys-
1132 AM MDT Wed Sep 20 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT 
THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Flathead/Mission Valleys and Flathead Lake.

* WHEN...From 6 PM this evening to 6 PM MDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.
  Strong winds and rough waves on area lakes will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ007-220000-
/O.NEW.KMSO.WI.Y.0007.230921T0000Z-230922T0000Z/
Butte/Blackfoot Region-
1132 AM MDT Wed Sep 20 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT 
THURSDAY...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte/Blackfoot Region.

* WHEN...From 6 PM this evening to 6 PM MDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JK
1 follow-up statement
448 
WWUS75 KMSO 211555
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
955 AM MDT Thu Sep 21 2023

MTZ003-220600-
/O.CAN.KMSO.WI.Y.0007.000000T0000Z-230922T0000Z/
/O.NEW.KMSO.LW.Y.0007.230921T1555Z-230922T0600Z/
Flathead/Mission Valleys-
955 AM MDT Thu Sep 21 2023

...LAKE WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FLATHEAD 
LAKE...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 45 mph across 
  the southern end of Flathead Lake towards the Narrows and Yellow 
  Bay.

* WHERE...Flathead Lake

* WHEN...Until midnight MDT tonight.

* IMPACTS...Strong winds and rough waves on area lakes will create 
  hazardous conditions for small craft.

* ADDITIONAL DETAILS...The winds will fluctuate this afternoon, but 
  become strong again by this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds 
and rough waves can overturn small craft.

&&

$$

MTZ002-007-043-211700-
/O.CAN.KMSO.WI.Y.0007.000000T0000Z-230922T0000Z/
West Glacier Region-Butte/Blackfoot Region-Potomac/Seeley Lake
Region-
955 AM MDT Thu Sep 21 2023

...WIND ADVISORY IS CANCELLED...

The strong winds across the area have lessened.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Sep 20, 2:49 AM MDT, 8 hours 43 minutes earlier.

Area forecast discussion, Sep 20, 2:49 AM MDT, 8 hours 43 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 AM MDT Wed Sep 20 2023

.DISCUSSION...The pattern change that we have been following the
past several days is still on track to arrive today, as a cut-off
low pressure circulation develops. The center of the low will
slowly migrate out of British Columbia this morning, and move
south through eastern Washington and Oregon this afternoon. A
notable drop in temperatures will occur across all of the
Northern Rockies, with temperatures running 15 to 20 degrees below
normal by Tomorrow.

We are also still expecting (70 to 90 percent chance) widespread
wetting rains (>= 0.10") for the majority of western Montana and
north-central Idaho to fall today through Friday. Areas with the
least chances continues to be the lower elevations of Lincoln
County in northwest Montana. Locations that will likely see the
higher amounts will be southwest Montana, Lemhi County, and along
the Continental Divide, including Glacier National Park. These
areas have a roughly 40 to 60 percent chance of receiving 0.50" or
more of precipitation.

Given the location of the center of the low pressure system being
to our west, this will open the door for cooler Canadian air to
spill over the Continental Divide into western Montana, lowering
snow levels. Snow levels down to 6500 feet are looking likely by
Thursday morning, with the higher terrain along the Continental
Divide and southwest Montana seeing a few inches of wet snow. For
those recreating in the backcountry, raw conditions should be
anticipated tomorrow due to the combination of temperatures in
the upper 30 to low 40s, breezy northeast to east winds, and
rain/slushy snow. Elsewhere, expect to at least see a dusting of
snow on the peaks that are above 6000 feet when you wake up
tomorrow morning.

Speaking of the wind, confidence is increasing that most of
western Montana will begin to experience an increase in easterly
winds late this evening through tomorrow afternoon. The higher
valleys along the divide, and the favored east to west gaps and
canyons (Badrock & Hellgate Canyons) could see periods of gusts
reaching 35-40 mph from sunset through sunrise tomorrow morning.

Forecast models generally agree that the low pressure system will
finally eject out of the region by Saturday afternoon. Southwest
flow is expected over the region, which will allow temperatures to
warm back towards seasonal normals.

&&

.AVIATION...A change in the overall weather pattern will begin
today, as a cut-off low pressure system slides south out of
British Columbia, and across eastern WA/OR. As the low moves to
our south and west, a tight easterly pressure gradient will
develop, creating an increase in east to northeast winds across
western Montana and north-central Idaho. The Strongest winds are
expected in western Montana where KGPI, KMSO, KBTM and KHRF could
have gusts in the 25-30kt range from 21/0000Z-21/1200Z. Widespread
wetting rains are also expected from this evening, and continuing
through the day Thursday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:52 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more46 hr

Nearby

Wind Advisories in Montana, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.